Cooking Chicken in NyQuil Is a 'Recipe for Danger' FDA Warns, Citing TikTok Video

The act sounds both shocking and grotesque—but it's also a dangerous misuse of medication.

Close-up of four diverse teenagers sit in a row looking at their cellphones.
Photo: Gabriel Bucataru/Stocksy

Please, do not cook your chicken in NyQuil: That's the newest advice from the U.S. Food and Drug Administration, shared Tuesday—and while it may seem like the agency is joking, the warning is 100% real.

The plea, shared through a press release, references the "recipe for disaster": "A recent social media video challenge encourages people to cook chicken in NyQuil (acetaminophen, dextromethorphan, and doxylamine) or another similar OTC cough and cold medication, presumably to eat," the FDA said.

The act sounds both shocking and grotesque—but it's also a dangerous misuse of nonprescription medications.

"Boiling a medication can make it much more concentrated and change its properties in other ways," the FDA said. "Inhaling the medication's vapors while cooking could cause high levels of drugs to enter your body. It could also hurt your lungs."

While the FDA referenced cooking chicken in NyQuil as a "challenge," the TikTok video in question—which has since been taken down from the app—reportedly didn't use the word "challenge," and it's unclear if (or how many) people attempted it.

Still, TikTok users aren't strangers to similarly harmful trends and challenges—and the fact that these videos rely on peer pressure to encourage viewers to follow suit is a real problem. "These video challenges, which often target youths, can harm people—and even cause death," the FDA said.

Here's what we know about the NyQuil chicken trend, why cooking with cold medicine is a bad idea, and how to keep children and teens safe from participating in trends that abuse OTC medications.

A Dangerous Online 'Trend'

It's unclear where, exactly, the first reference of NyQuil chicken—sometimes called "sleepy chicken"—came from, though one tweet that dates back to 2017 references the same dangerous combination.

For now, it seems that most videos with the hashtag "#sleepychicken" or "#NyQuilchicken" appear to be blocked on TikTok—instead the app takes users to an online challenges page to share information and resources about potentially harmful TikTok trends. One Twitter user, however, managed to grab a video and share it to that platform.

That specific video shows a TikTok user pan-frying chicken in a skillet, while pouring what appears to be a generic version of NyQuil on top. The user, for whatever reason, also appears to be turning the chicken with a hair straightening iron.

"Sometimes the steam really makes you sleepy," the TikTok user said, adding that you're looking for a "blue color" to the chicken.

To be quite honest, it's not clear whether the TikTok video is a true "recipe" meant to be recreated or simply a joke—but the FDA is clearly not taking any chances with its warning.

Cooking With Medicine: A Potentially Deadly Idea

The FDA's concern with NyQuil chicken is twofold—both the evaporated cold medicine vapor and heated up liquid left behind.

"Inhaling, now, a drug product or something of that nature could be an irritant to the lungs," Deepak Sisodiya, PharmD, chief pharmacy officer at University of California Los Angeles Health told Health. "Secondarily, the inhalation path is actually a quicker way to get [the drug] into your bloodstream than if you were to ingest it as a liquid."

NyQuil is only approved by the FDA to be taken in the form and amount that the company recommends—there isn't enough research out there on the safety of taking Nyquil in vaporized form, Sisodiya explained.

Some of the active drug ingredients will be vaporized, but there's also a second concern with the safety of the Nyquil that has been heated up in a pan, skillet, or baking tray, or has been cooked into the chicken itself.

"Liquid NyQuil, which you would presumably marinade or cook your chicken in, has a fairly high alcohol content in it," Gina Moore, PharmD, associate professor and associate dean at the University of Colorado Skaggs School of Pharmacy, told Health. "The alcohol is essentially evaporating, and you're getting even higher amounts and concentrations of active drug ingredients in NyQuil."

In both cases—whether a person inhales the vapors, or consumes the chicken or concentrated, heated Nyquil—there's no way of knowing how much of the medicine they're actually consuming, or how it's acting in the body. This can be dangerous.

No more than 120mL of Nyquil should be taken in a 24-hour period, according to Procter & Gamble, the drug's manufacturer. It's impossible to know if a person has surpassed this limit if they just pour the bottle of NyQuil into the pan.

And, taking more NyQuil than is recommended can have a host of consequences. The cold medicine is made up of three active drug ingredients—acetaminophen (known commonly as Tylenol), dextromethorphan HBr, and doxylamine succinate—and all of them can negatively affect the body in different ways if taken in too large of quantities.

Toxic levels of dextromethorphan in the body can cause neurological issues—everything from some agitation, to in rare cases, hallucinations or coma—as well as cardiovascular and respiratory issues for some, according to Sisodya. The antihistamine doxylamine can cause drowsiness, disorientation, and the slowing of the heart rate, he added.

But taking too much acetaminophen—a pain reliever and fever reducer—may be the most worrisome ingredient in high doses, as it could lead to potentially-fatal liver failure.

"Acetaminophen toxicity is not uncommon," Moore said. "Relatively small quantities of Tylenol—even packaged in a normal dosage form, not to mention the concentrated form like you know, cooking chicken in NyQuil—can lead to toxicity."

Avoiding Harmful Social Media Trends

NyQuil chicken—while it may indeed be a joke—is just one example of the kinds of outlandish trends seen on TikTok. In 2020, the app's "Benadryl Challenge" led to hospitalizations and deaths, causing concern among parents and healthcare providers. The "Blackout Challenge" and "Tide Pod Challenge" have also been extremely worrisome trends on the platform.

Children and adolescents are particularly at risk for participating in these online trends because it makes them feel included and validated when they receive attention or likes. Because of this, it's important that parents are aware of the dangers of these kinds of viral internet challenges or trends.

According to the FDA, there are steps parents can take to help protect children from these trends—first and foremost, through keeping OTC and prescription medications locked up and out of reach from children.

Having an open dialogue with children about the dangers of misusing medications—and putting too much trust in social media trends—is also a helpful strategy, the agency said.

"Allowing these discussions to take place at school levels, parent levels, community levels, just to share awareness that these threats are real and they exist," said Sisodiya. "You have to be able to be cognizant of it and be able to speak about it to help our community or our own selves safe."

Both Sisodiya and Moore agree that there may also be value in rethinking the OTC availability of some drugs—or setting restrictions on who and when they can purchase them.

If you believe your child—or anyone, for that matter—has taken too much of a certain medication, due to a social media challenge or not, it's important to seek help ASAP. Signs of a medication overdose include: hallucinations, seizures, trouble breathing, or difficulty being woken up. In that case, call 911 for immediate medical attention, or contact poison control at 1-800-222-1222, or through its online portal.

Was this page helpful?
Related Articles